Alert archive / South Dakota / Wind Advisories in 2007

Wind Advisory 3, NWS Aberdeen, SD

January 26, 200726 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Jan 26, 2007, 10:50 AM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2007, 10:50 AM CST (16:50 UTC)
Expired
Jan 26, 2007, 5:31 PM CST
In force
7 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-153 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 261650
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CST FRI JAN 26 2007

...A COLD FRONT TO USHER STRONG NORTHWEST WINDS INTO THE REGION
TODAY...

.THE FORECAST AREA THIS AFTERNOON WILL BE SANDWICHED BETWEEN COLD
HIGH PRESSURE BUILDING INTO THE REGION FROM THE NORTHWEST AND A COLD
FRONT SWEEPING SOUTHEAST OUT OF THE STATE. THE COMBINATION OF
STRONG LOW LEVEL COLD AIR ADVECTION BEHIND THE COLD FRONT AND THE
PRESSURE GRADIENT BETWEEN HIGH AND LOW PRESSURE WILL WORK TO
PRODUCE ADVISORY CRITERIA WINDS THROUGH EARLY THIS EVENING ACROSS
THE FORECAST AREA.

SDZ003-004-009-015-016-033>035-045-048-270100-
/O.NEW.KABR.WI.Y.0003.070126T1650Z-070127T0100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
1050 AM CST FRI JAN 26 2007 /950 AM MST FRI JAN 26 2007/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING. 

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL
PERSIST THROUGH EARLY THIS EVENING ACROSS CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-270100-
/O.NEW.KABR.WI.Y.0003.070126T2000Z-070127T0100Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
1050 AM CST FRI JAN 26 2007

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING. 

STRONG NORTHWEST WINDS WILL DEVELOP ACROSS NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA BY EARLY THIS AFTERNOON. EXPECT SUSTAINED
NORTHWEST WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
2 follow-up statements
000 
WWUS73 KABR 262041
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
241 PM CST FRI JAN 26 2007

...COLD AIR AND STRONG NORTHWEST WINDS WILL PERSIST THROUGH
SUN-DOWN...

.THE FORECAST AREA THIS AFTERNOON CONTINUES TO BE SANDWICHED
BETWEEN COLD HIGH PRESSURE BUILDING INTO THE REGION FROM THE
NORTHWEST AND A COLD FRONT NOW SWEEPING ACROSS THE CENTRAL PLAINS.
THE COMBINATION OF STRONG LOW LEVEL COLD AIR
ADVECTION...SUBSIDENCE IN THE ATMOSPHERE AND THE PRESSURE GRADIENT
BETWEEN HIGH AND LOW PRESSURE WILL CONTINUE TO PRODUCE ADVISORY
CRITERIA WINDS THROUGH EARLY THIS EVENING ACROSS THE FORECAST
AREA.

SDZ003-004-009-015-016-033>035-045-048-270100-
/O.CON.KABR.WI.Y.0003.000000T0000Z-070127T0100Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
241 PM CST FRI JAN 26 2007 /141 PM MST FRI JAN 26 2007/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

OBSERVATIONS ACROSS THE AREA OF SUSTAINED WINDS BETWEEN 25 AND 35
MPH WITH SOME HIGHER GUSTS HAVE BEEN REPORTED TODAY. THESE STRONG
NORTHWEST WINDS WILL PERSIST THROUGH EARLY THIS EVENING ACROSS
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-270100-
/O.CON.KABR.WI.Y.0003.000000T0000Z-070127T0100Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
241 PM CST FRI JAN 26 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

OBSERVATIONS ACROSS THE AREA OF SUSTAINED WINDS BETWEEN 25 AND 35
MPH WITH SOME HIGHER GUSTS HAVE BEEN REPORTED TODAY. THESE STRONG
NORTHWEST WINDS WILL PERSIST THROUGH EARLY THIS EVENING ACROSS
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
000 
WWUS73 KABR 262331
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
531 PM CST FRI JAN 26 2007


MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270045-
/O.CAN.KABR.WI.Y.0003.000000T0000Z-070127T0100Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
531 PM CST FRI JAN 26 2007 /431 PM MST FRI JAN 26 2007/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAD DIMINISHED BELOW ADVISORY CRITERIA THIS
EVENING...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

PARKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 26, 10:39 AM CST, 11 minutes earlier.

Area forecast discussion, Jan 26, 10:39 AM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1039 AM CST FRI JAN 26 2007

.UPDATE...
A COLD FRONT IS MAKING ITS WAY SOUTHWARD INTO SOUTHEAST SOUTH
DAKOTA PRESENTLY...TURNING WINDS TO THE NORTHWEST AND INCREASING
IN SPEED INTO THE 25 TO 35 MPH RANGE WITH HIGHER GUSTS. WILL BE
ISSUING A WIND ADVISORY FOR THE CWFA FOR THE REMAINDER OF THE
TODAY PERIOD. THE MAX T GRID NEEDED SOME ADJUSTING AS PLENTIFUL
SUNSHINE TODAY IN A WELL-MIXED BL SHOULD BOLSTER SOME WARMER
READINGS ACROSS CENTRAL SODAK AND WC MN THROUGH EARLY
AFTERNOON...BEFORE THE LOW LEVEL CAA BEHIND AFOREMENTIONED COLD
FRONT REALLY KICKS IN AND STARTS A NOTABLE COOLING TREND THROUGH
THE OVERNIGHT HOURS.

&&

.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
WARM FRONT APPROACHING JAMES RIVER VALLEY AT THIS TIME. JUST TO
THE WEST RAWS/ASOS SITES REPORTING UPPER 20S TO MID 30S WITH WEST
WINDS WHILE ABR STILL AT 19 DEGREES AND SOUTH WIND. A SNEAK PEAK
AT TEMPS JUST ABOVE THE SURFACE REVEALED IN SISSETON AS THEY HAVE
MIXED OUT TO THE LOW 40S. MILD TEMPS WITHIN WARM SECTOR STRETCHES
NORTHWEST INTO WESTERN NORTH DAKOTA AND EASTERN MONTANA. COLD
FRONT IS NOT TOO FAR BEHIND AND IS CURRENTLY MAKING ITS WAY SOUTH
ACROSS EXTREME NORTHERN MONTANA AND NORTHWESTERN NORTH DAKOTA.
EXPECT THE WARM SECTOR TO SLIDE THROUGH THE AREA THIS MORNING THUS
ALLOWING ACTUAL HIGHS TO BE REACHED DURING THE MORNING HOURS MORE
THAN LIKELY...BEFORE TEMPS FALL OFF THIS AFTERNOON. HAVE
CONSTRUCTED HOURLY TEMP GRIDS TO REFLECT THIS. HIGH TEMPS
DIFFICULT TODAY IN TRYING TO FIGURE OUT JUST HOW MUCH WARM AIR
WILL MIX OUT AS THE COLD ADVECTION TAKES OVER LATER THIS MORNING.
FOG HAS FINALLY DISSIPATED ACROSS ALL OF EASTERN SOUTH DAKOTA WITH
JUST PATCHY 4-6SM CONDITIONS REPORTED AT ABR AND ATY. EXPECT WINDY
CONDITIONS TO DEVELOP BY LATE MORNING AND PERSIST THROUGHOUT THE
DAY ONCE WINDS SWITCH TO THE NORTHWEST. LOOKS AS IF WINDS SHOULD
STAY UNDER ADVISORY CRITERIA AT THIS TIME. REST OF THE SHORT TERM
FORECAST FROM TONIGHT THROUGH SUNDAY NIGHT REMAINED RELATIVELY
UNCHANGED. JUST MADE A FEW TWEAKS TO TEMPERATURES AND WINDS. STILL
APPEARS THAT FLURRIES/SLIGHT CHANCE MENTION FOR PRECIP APPEARS
GOOD FOR FRIDAY NIGHT AND SATURDAY WITH STRONGEST PUNCH OF COLD
AIR. RH FIELDS AND SOUNDINGS STILL SHOW A GOOD DEAL OF MOISTURE IN
THE LOWER LEVELS. NOT MUCH LIFT TO SPEAK OF THOUGH SO FLURRIES OR
SMALL POPS STILL SEEM APPROPRIATE.

.LONG TERM...MONDAY THROUGH THURSDAY
SOME DISAGREEMENT IN THE MEDIUM RANGE MODELS. HAVE GONE WITH A GFS
AND GFS ENSEMBLE MIX THAT SEEMS TO WORK WELL WITH THE HPC
SOLUTION. THE EXTENDED PERIOD OPENS WITH A CLIPPER TYPE UPPER LOW
MOVING QUICKLY DOWN A WELL DEVELOPED WESTERN RIDGE. THESE SYSTEM
GENERALLY DO NOT CARRY MUCH MOISTURE BECAUSE THEY USUALLY COME
OVER THE MOUNTAINS WHICH WRINGS OUT MOISTURE AND IN THIS CASE THIS
SYSTEM WILL BE DRAGGING MODIFIED ARCTIC AIR WITH IT WHICH IS TOO
COLD TO CARRY A LOT OF MOISTURE. DID CONTINUE THE SLIGHT CHANCE
POPS GOING ON MONDAY. WITH THE UPPER LEVEL LOW MOVING ACROSS THE
EASTERN PART OF THIS FORECAST AREA IT WOULD BE HARD NOT TO GET
SOME SNOW. OF MORE CONCERN IS THE SYSTEM ON TAP FOR THURSDAY
MORNING. MODELS AT THIS TIME ARE SUGGESTING A FAIRLY STRONG
SURFACE LOW MOVING AHEAD OF AN UPPER TROUGH ROTATING AROUND THE
HUDSONS BAY VORTEX. THIS WAVE WILL BRING H85 TEMPERATURES OF NEARLY
-30C OVER THE REGION. AT THIS SAME TIME THE PRESSURE GRADIENT
ACROSS THE STATE IS NEARLY 20MB.  SO NOT ONLY COLD BUT WINDY AS WELL.

&&

.AVIATION...
12Z TAFS WENT OUT THIS MORNING WITHOUT MUCH FANFARE. VISBYS ON THE
RISE AND CLEARING SKY LEFT THE TAFS VFR BY 15Z...PERSISTING
THROUGH THE REMAINDER OF THE DAY. HOWEVER...AN INCREASE IN
NORTHWEST WINDS TO 25 TO 35 MPH WITH SOME HIGHER GUSTS IS EXPECTED
OVER ALL FOUR TERMINALS...FROM LATE THIS MORNING THROUGH EARLY
THIS EVENING. AMENDED TAFS WILL BE OUT SHORTLY TO REFLECT THIS
INCREASE IN WIND-SPEEDS. BY TOMORROW MORNING...MAINLY MVFR OVERCAST
STRATUS CLOUDS ARE EXPECTED OVER THE DAKOTAS...WITH SOME LIGHT
SNOW/FLURRY TYPE SNOWFALL OCCURRING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR
     CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-
     SULLY-WALWORTH.

     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CST THIS EVENING
     FOR BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
     GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK.

MN...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CST THIS EVENING
     FOR BIG STONE-TRAVERSE.

&&

UPDATE...DORN
SHORT TERM...TARVER
LONG TERM...KEEFE
AVIATION...DORN
Hazardous weather outlook, Jan 26, 5:16 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CST FRI JAN 26 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271130-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
516 AM CST FRI JAN 26 2007 /416 AM MST FRI JAN 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLDER AIR WILL MOVE INTO THE REGION TONIGHT AND REMAIN IN PLACE
THROUGH MUCH OF NEXT WEEK. LOW TEMPERATURES SATURDAY NIGHT ARE
EXPECTED TO FALL INTO THE SINGLE DIGITS BELOW ZERO WITH WIND CHILL
VALUES ANYWHERE FROM 10 TO 20 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TT

Nearby

Wind Advisories in South Dakota, 2007Wind Advisories in Minnesota, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.